In the past I have used the anti-depressant paroxetine for almost five years. It is also called Seroxat or Paxil. Although this is confidential information one normally does not want to be known, the obvious effect of paroxetine on running is not reported on its information leaflet, so that it is my responsibility to make it known.
In the period I was using paroxetine (20 mg a day) I was much slower in running than before, and after I stopped using it my normal speed came back in the course of about two weeks. The speed difference was about a minute per kilometre. I say this with confidence because I have carefully recorded the distance and speed of my training runs for eighteen years, which lends full scientific significance to my observation.
The explanation for this slowness is probably that paroxetine reduces the ability of the motoric nerves to convey signals from the brain to the muscles.
Additionally, this explains the well-known electric shocks one feels during the withdrawal period; I had those for two weeks after stopping, and many other users have reported them. These are real electric shocks, this is not imagery or a manner of speech. Apparently, while using paroxetine the brain tries to compensate for the reduced function of the motoric nerves by putting extra strong signals on them. After stopping, the nerves' function returns to normal, but the brain is still putting out extra strong signals which one then feels as shocks because they are no longer absorbed by dumbed-down motoric nerves. After a few weeks, the brain has adapted to the new situation and reduced its output level.
The shocks occur in relation to body movements, and usually precede the corresponding movement by a few tenths of a second. In fact they even appear to precede the decision to make the corresponding movement, which is rather bizarre and has philosophical implications that are not discussed here.
It must be said these side-effects are minor compared to the illness one is using the pills for (depression). The effect of paroxetine on depression is excellent.
Another observation which is less certain to be related to paroxetine (but may be) is that I had three acute muscle ruptures in the paroxetine period, twice in the calf and once in the hamstring, all three occurring while running very slowly, absolutely not caused by sprinting or other sudden fast movement. I have never had such injuries before or after the paroxetine period.